Acute macular edema following intracorporeal prostaglandin injection for erectile dysfunction
Received 2 April 2015
Accepted for publication 15 May 2015
Published 22 July 2015 Volume 2015:8 Pages 141—144
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 4
Editor who approved publication: Dr Scott Fraser
Masumi G Asahi, Calvin Chou, Ron P Gallemore
Retina Macula Institute, Torrance, CA, USA
Purpose: We aimed to describe the first case of macular edema following intracorporeal injection of alprostadil, a prostaglandin E1.
Methods: This was a retrospective case report followed with optical coherence tomography, fundus photos, and fluorescein angiography images.
Results: A patient developed bilateral cystoid macular edema following intracorporeal injection of alprostadil, a prostaglandin E1 for treatment of erectile dysfunction. The edema resolved following treatment with nonsteroidal anti-inflammatory drugs (NSAIDs) and corticosteroids, with subsequent recovery in visual acuity.
Discussion: Systemic prostaglandin administration can cause macular edema and vision loss, indicating that elevated systemic prostaglandin levels may affect visual function. This has potential implications for other systemic disorders and treatments that could affect macular function.
Keywords: alprostadil, inflammation
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]